Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 124, NWS Tallahassee, FL

June 8, 2014Holmes County, Jackson County, Walton County, Florida; Dale County, Geneva County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 8, 2014, 5:19 PM CDT for Holmes County, Jackson County, Walton County, Florida; Dale County, Geneva County, Houston County, Alabama. It was in force for 41 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2014, 5:19 PM CDT (22:19 UTC)
Expired
Jun 8, 2014, 6:00 PM CDT
In force
41 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Dale County, AL, Geneva County, AL, Houston County, AL, Holmes County, FL, Jackson County, FL, Walton County, FL

The radar

The Ft Rucker radar (KEOX), 50 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 5:21 PM CDTTSTM WND DMG4 Se Midland City, ALTREE DOWN ON POWER LINES ON MILLER MERRETT ROAD.
Jun 8, 5:24 PM CDTTSTM WND DMG3 S Slocomb, ALTREES DOWN ON MOZELL ROAD.
Jun 8, 5:24 PM CDTTSTM WND DMG4 Ese Slocomb, ALTREES DOWN ON COUNTY ROAD 28.
Jun 8, 5:24 PM CDTTSTM WND DMG4 Sse Slocomb, ALPOWERLINES DOWN ON COTTON BOX ROAD.
Jun 8, 5:25 PM CDTTSTM WND DMG2 Wsw Dothan, ALPUBLIC REPORTED AWNING OF FAST STOP GAS STATION BLOWN DOWN
Jun 8, 5:30 PM CDTTSTM WND DMG2 Sw Merritts Crossroad, ALTREES DOWN BETHESDA ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 1:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
659 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

973 
WUUS52 KTAE 082219
SVRTAE
ALC045-061-069-FLC059-063-131-082300-
/O.NEW.KTAE.SV.W.0124.140608T2219Z-140608T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
519 PM CDT SUN JUN 8 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
  NORTHWESTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...
  NORTH CENTRAL WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTHEASTERN DALE COUNTY IN SOUTHEAST ALABAMA...
  GENEVA COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF GENEVA...
  WESTERN HOUSTON COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF DOTHAN...

* UNTIL 600 PM CDT

* AT 516 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS 
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM  
  DOTHAN TO SLOCOMB TO HARTFORD TO 13 MILES WEST OF SAMSON...AND     
  MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TAYLOR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3118 8620 3116 8580 3122 8564 3131 8548
      3123 8535 3085 8536 3093 8585 3096 8619
TIME...MOT...LOC 2219Z 286DEG 12KT 3125 8543 3109 8553
          3104 8566 3112 8626

$$

15-HARRIGAN
1 follow-up statement
777 
WWUS52 KTAE 082243
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
643 PM EDT SUN JUN 8 2014

ALC045-082253-
/O.CAN.KTAE.SV.W.0124.000000T0000Z-140608T2300Z/
DALE AL-
543 PM CDT SUN JUN 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DALE COUNTY IS
CANCELLED...

LAT...LON 3115 8620 3112 8575 3110 8551 3121 8540
      3123 8535 3085 8536 3093 8585 3096 8619
TIME...MOT...LOC 2243Z 286DEG 12KT 3123 8534 3107 8544
          3102 8557 3110 8617

$$

ALC061-069-FLC059-063-131-082300-
/O.CON.KTAE.SV.W.0124.000000T0000Z-140608T2300Z/
GENEVA AL-HOUSTON AL-JACKSON FL-HOLMES FL-WALTON FL-
543 PM CDT SUN JUN 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTH CENTRAL WALTON...NORTHERN HOLMES...NORTHWESTERN JACKSON...
WESTERN HOUSTON AND GENEVA COUNTIES...

AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM ARDILLA TO GARRETTS CROSSROADS TO FADETTE
TO HACODA...OR ALONG A LINE EXTENDING FROM DOTHAN TO 9 MILES WEST OF
COTTONWOOD TO 17 MILES WEST OF COTTONWOOD TO 11 MILES NORTHEAST OF
FLORALA...MOVING EAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MEMPHIS...KEYTONS...SOUTHERN JUNCTION...HODGESVILLE...GANER...GENEVA
MUNICIPAL A/P...SOMERSET...VAUGHANVILLE...SWEETGUM HEAD...ROYALS 
CROSSROADS...BETHLEHEM...AND ARDS CROSSROADS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3115 8620 3112 8575 3110 8551 3121 8540
      3123 8535 3085 8536 3093 8585 3096 8619
TIME...MOT...LOC 2243Z 286DEG 12KT 3123 8534 3107 8544
          3102 8557 3110 8617

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:24 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 8, 2:24 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
324 PM EDT Sun Jun 8 2014

.Near Term [Through Tonight]...
Storms will continue to develop and increase in intensity this
afternoon. Modified KTAE sounding yields very high surface based
instability in excess of 3500 J/kg. SPC mesoanalysis shows this
number as high as 5000 J/kg. In addition to the sea breeze front,
residual outflow boundaries will serve as triggers for additional
convection. SPC has issued a severe thunderstorm watch for most of
the area through 10 pm ET. Damaging winds and hail will be the
primary threats. Although we are missing some of the most recent
CAM runs, the most recently available data keep the upstream MCS
over Arkansas north of the region overnight.

.Short Term [Monday Through Tuesday Night]...
Weak ridging and somewhat drier air will build into the region
by Monday from the SW and result in a break of the afternoon
thunderstorms that we've been seeing the past few days. Expect
Monday to be mostly sunny with highs in the mid 90s, with a few
locations reaching the upper 90s. Heat indicies should generally
stay in the lower 100s as afternoon dewpoints should benefit from
the drier air mixing in, keeping these values in the mid to upper
60s.

A similar pattern for Tuesday is expected, though the ridging
will become less established late in the day as a mid level trough
begins to approach from the west. The drier air though should be
the primary limiting factor to afternoon convection. Temperatures
will still be warm in the mid 90s most sites.

.Long Term [Wednesday Through Sunday]...
The long term will be an active period for our region as the
longwave pattern features a strong Atlantic ridge to our east, and
and a strong ridge over Mexico. As is the case in this regime the
forecast area will be under deep layer south to southwesterly flow
on the east side of an upper level trough. Through the period, this
trough will slowly slide east through the area. The abundant
moisture, in addition to good instability and the seabreeze, will
lead to above average rainfall through at least Friday evening.
After Friday, the models begin to diverge with the GFS trying to dry
things out and the Euro keeping conditions near climatology for our
area. Decided to choose the Euro solution and this will keep our
POPs elevated through Sunday night.

&&

.Aviation...
[Through 18Z Monday] Scattered convection will continue to
develop this afternoon and any of the terminals could experience a
thunderstorm. MVFR conditions are expected with any convection,
although a brief period of IFR cannot be ruled out in heavier
showers. MVFR ceilings are expected to develop during the pre-dawn
hours.

&&

.Marine...
Outside of the daily sea breeze circulation, winds and seas will
remain low through the forecast period. The sea breeze on Monday
may be a bit stronger than usual with winds around 15 knots near
the coast.

&&

.Fire Weather...
Red Flag conditions are not expected this week.

&&

.Hydrology...
Localized rainfall will continue to be possible with the storms
through this afternoon, especially those that remain near the sea
breeze boundary. While these individual storms may briefly
present a minor flood threat from high rainfall rates, widespread
flooding is not anticipated. Area rivers have shown some minor
rises with the recent rainfall, though all points are expected to
remain well below flood stage.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   72  95  72  94  71 /  20  20  10  20  10
Panama City   75  90  75  89  73 /  10  20  10  10  10
Dothan        72  96  72  93  72 /  30  30  20  20  10
Albany        72  95  72  95  71 /  30  30  20  20  10
Valdosta      70  96  70  95  71 /  30  30  20  20  10
Cross City    71  94  70  92  70 /  20  20  10  20  10
Apalachicola  74  88  74  85  73 /  10  20  10  10  10

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...WOOL
SHORT TERM...GODSEY
LONG TERM...GODSEY
AVIATION...WOOL
MARINE...GODSEY
FIRE WEATHER...WOOL
HYDROLOGY...GODSEY

In the hours before

Local storm report, Jun 8, 3:22 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
422 PM EDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     1 SW QUINCY AIRPORT     30.59N 84.57W
06/08/2014                   GADSDEN            FL   911 CALL CENTER

            SEVERAL TREES FELL THROUGHOUT QUINCY. ONE TREE CAUGHT ON
            FIRE AS IT STRUCK A POWER LINE.

&&

MCDERMOT
Local storm report, Jun 8, 4:24 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
524 PM EDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     ELBA                    31.41N 86.07W
06/08/2014                   COFFEE             AL   911 CALL CENTER

            TREES AND POWER LINES DOWN

&&

MCDERMOT
Local storm report, Jun 8, 4:39 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
539 PM EDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     LIGHTNING        1 SE TALLAHASSEE        30.43N 84.27W
06/08/2014                   LEON               FL   COUNTY OFFICIAL

            THREE STRUCTURE FIRES DUE TO LIGHTNING. THEIR LOCATIONS
            INCLUDE BROOME ST...SHADOWMOSS DR...AND WEST PENSACOLA
            STREET.

&&

HARRIGAN
Local storm report, Jun 8, 5:04 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
604 PM EDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     3 W GREENVILLE          30.47N 83.69W
06/08/2014                   MADISON            FL   EMERGENCY MNGR

            TREES DOWN

&&

MCDERMOT

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 4:32 AM CDTSpecial Weather StatementTAEJefferson, Madison58 min
Jun 8, 2:31 PM CDTSevere Thunderstorm WarningTAEGadsden, Leon44 min
Jun 8, 2:51 PM CDTSevere Thunderstorm WarningTAEGadsden, Leon, Wakulla39 min
Jun 8, 3:28 PM CDTSevere Thunderstorm WarningTAEJefferson, Leon, Wakulla47 min
Jun 8, 3:52 PM CDTSevere Thunderstorm WarningTAEJefferson, Wakulla38 min
Jun 8, 4:10 PM CDTSevere Thunderstorm WarningTAEJefferson, Leon, Wakulla50 min
Jun 8, 4:33 PM CDTSpecial Marine WarningTAE57 min
Jun 8, 4:36 PM CDTSevere Thunderstorm WarningTAEWalton39 min
Jun 8, 4:40 PM CDTSevere Thunderstorm WarningTAEHolmes50 min
Jun 8, 4:43 PM CDTSevere Thunderstorm WarningTAEJefferson, Madison47 min
Jun 8, 5:07 PM CDTSevere Thunderstorm WarningTAEWalton38 min
Jun 8, 5:14 PM CDTSevere Thunderstorm WarningTAEJackson46 min
Jun 8, 5:38 PM CDTSevere Thunderstorm WarningTAEHolmes, Jackson52 min
Jun 8, 5:59 PM CDTSevere Thunderstorm WarningTAEJackson31 min
Jun 8, 6:04 PM CDTSevere Thunderstorm WarningTAELafayette26 min
Jun 8, 6:29 PM CDTSevere Thunderstorm WarningTAEGadsden, Jackson46 min
Jun 8, 2:10 AM CDTSpecial Weather StatementTAEDale, Henry50 min
Jun 8, 3:58 PM CDTSevere Thunderstorm WarningTAECoffee47 min
Jun 8, 4:29 PM CDTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Houston46 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.